Alert archive / New York / Flash Flood Warnings in 2013

Flash Flood Warning 47, NWS Binghamton, NY

September 2, 2013Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 2, 2013, 8:21 PM EDT for Delaware County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 8:21 PM EDT (00:21 UTC)
Expired
Sep 2, 2013, 11:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Delaware County, NY

The radar

The Albany radar (KENX), 64 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 9:15 PM EDTFLASH FLOODTreadwell, NYFLASH FLOODING REPORTED AT THE INTERSECTION OF FRASWER-TREADWELL ROAD AND HWY-14
Sep 2, 9:30 PM EDTFLASH FLOOD2 Sw Franklin, NYFLASH FLOODING ALONG SR 357 ALONG THE SIDNEY-FRANKLIN TOWN LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WGUS51 KBGM 030021
FFWBGM
NYC025-030315-
/O.NEW.KBGM.FF.W.0047.130903T0021Z-130903T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DELAWARE COUNTY IN CENTRAL NEW YORK...

* UNTIL 1115 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. THUNDERSTORMS     
  WITH TORRENTIAL RAINFALL WILL CONTINUE TRACKING ACROSS THE WARNED  
  AREA THROUGH AT LEAST 9 PM. RADAR RAINFALL ESTIMATES OF 2 TO 3     
  INCHES HAVE BEEN INDICATED SINCE ABOUT 630 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOVINA
  CENTER...DELHI...EAST MEREDITH...FRANKLIN...HOBART...MEREDITH...   
  MERIDALE...ROXBURY AND STAMFORD. 

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4220 7453 4217 7521 4235 7523 4248 7467
      4243 7461 4235 7443

$$

MLJ
2 follow-up statements
515 
WGUS71 KBGM 030113
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
913 PM EDT MON SEP 2 2013

NYC025-030315-
/O.CON.KBGM.FF.W.0047.000000T0000Z-130903T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-
913 PM EDT MON SEP 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
NORTHERN DELAWARE COUNTY...

AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR RAINFALL 
ESTIMATES HAVE SHOWN BETWEEN 1.5 TO 2.5 INCHES OF RAIN IN PORTIONS 
OF NORTHERN DELAWARE COUNTY WITHIN THE LAST 3 HOURS...ESPECIALLY 
WITHIN THE TROUT CREEK DRAINAGE AREA. RUNOFF FROM THIS HEAVY RAIN 
WILL LIKELY LEAD TO SOME FLOODING TONIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOVINA
  CENTER...DELHI...EAST MEREDITH...FRANKLIN...HOBART...MEREDITH...
  MERIDALE...ROXBURY AND STAMFORD.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4220 7453 4217 7521 4235 7523 4248 7467
      4243 7461 4235 7443

$$

JAB
039 
WGUS71 KBGM 030312
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1112 PM EDT MON SEP 2 2013

NYC025-030317-
/O.EXP.KBGM.FF.W.0047.000000T0000Z-130903T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-
1112 PM EDT MON SEP 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM EDT FOR NORTHERN
DELAWARE COUNTY...

RAIN HAD ENDED OVER THE WARNED AREA WITH STREAMS AND FLOODED 
ROADWAYS EXPECTED TO RECEDE THROUGH THE NIGHT.

SOME ROADS MAY REMAIN CLOSED THROUGH THE NIGHT AS ANY FLOOD DAMAGE 
IS ASSESSED. 

LAT...LON 4220 7453 4217 7521 4235 7523 4248 7467
      4243 7461 4235 7443

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 7:52 PM EDT, 29 minutes earlier.

Area forecast discussion, Sep 2, 7:52 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT IS BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO NEW YORK AND PENNSYLVANIA THIS EVENING. SOME OF
THESE STORMS MAY PRODUCE HAIL...GUSTY WINDS...AND HEAVY RAIN. THE
FRONT WILL STALL JUST TO OUR EAST ON TUESDAY, WITH A CHANCE FOR A
FEW SHOWERS OVER OUR REGION. COOLER AND DRIER WEATHER IS FORECAST
FOR THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
6 PM UPDATE...

SEVERE THUNDERSTORMS CONTINUE ACROSS THE NORTHERN COUNTIES ENTIRE
CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 10 PM. SHOULD BE DROPPING
THE WESTERN COUNTIES IN A FEW MINUTES. IN THE LAST FEW HOURS THE
WORST OF THE CONVECTION HAS BEEN CAYUGA TO OTSEGO AND NORTH. THIS
IS GOOD GIVEN THE HEAVY RAIN THIS MORNING JUST A TAD FURTHER
SOUTH. RAINFALL AMOUNTS OF 1 TO 3 INCHES LATE THIS AFTN AND EVE
WITH MINOR FLOODING. CONVECTION WILL WIND DOWN THIS EVENING AS A
SFC FRONT GOES THROUGH. A FEW SHOWERS LATE EVE INTO EARLY MORNING
AHEAD OF A SECONDARY FRONT.

DRIER AIR COMES IN BEHIND THE FRONTS BUT LOWS STILL MOSTLY AROUND
60. WINDS LIGHTEN UP AND SHIFT TO THE W AND NW.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
6 PM UPDATE...

WITH SEVERE WEATHER DID NOT LOOK AT MUCH AND FOLLOWED GUIDANCE
WHICH WAS CLOSE TO PREVIOUS FORECAST. TUESDAY AN UPPER LEVEL TROF
MOVES EAST THROUGH NY AND PA. COLDER AIR ALOFT AND A UL SHORT WAVE
COULD SET OFF SOME RAIN SHOWERS. DEWPTS FALL INTO THE 50S WITH
HIGHS PEAKING IN THE L TO M 70S.

TUESDAY NIGHT MAYBE A LINGERING SHOWER IN COOL WNW FLOW ON BACK
SIDE OF TROF.

WED DRY BEFORE A WEAK COLD FRONT DROPS SE WITH A FEW SHOWERS WED
NGT TO THU MORNIG.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
4 PM UPDATE...

FOLLOWED WPC GUIDANCE. NW FLOW STILL BUT A LARGE DRY CONTINENTAL
AIRMASS COMING IN WITH HIGH PRESSURE THU NGT. OVER THE AREA FRIDAY
THEN OFF THE COAST SATURDAY. A COLD FRONT MOVES THROUGH SUNDAY
WITH SHOWERS POSSIBLY AS EARLY AS SAT AFTN. ANOTHER HIGH PRESSURE
MONDAY WITH DRY WEATHER. TEMPERATURES WITHIN 5 DEGREES OF NORMAL
FOR THIS TIME OF YEAR.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
730 PM UPDATE...

THUNDERSTORMS HAVE MOVED EAST OF THE AIRPORT SITES AND NONE
EXPECTED REST OF THIS EVENING. VFR CONDITIONS WILL CONTINUE THIS
EVENING THEN DROP TO MVFR AS MORE CLOUDS COME IN FROM WRN NY AND
WRN PA. BETWEEN 6 AND 9Z CIGS AND VSBYS TO DROP TO MVFR. AND LAST
UNTIL 13 OR 14Z. KELM MAY DROP TO IFR AND NEAR FLIGHT MINIMUMS
BETWEEN 9 AND 13Z. CONFIDENCE MEDIUM. VERY LITTLE RAIN THERE AND
MOSTLY CLOUDY SKIES.

TUESDAY VFR. MAYBE SOME AFTN SHOWERS BUT NOT CONFIDENT ENOUGH TO
ADD AND IF IT HAPPENS PROBABLY WILL NOT DROP TO MVFR OR IFR.

OUTLOOK...

WED-SAT...MAINLY VFR...WITH POTENTIAL MORNING RESTRICTIONS DUE TO
FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Sep 2, 6:46 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT MON SEP 2 2013

NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
032300-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
646 PM EDT MON SEP 2 2013

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION, HEAVY RAIN COULD CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IN COUNTIES EAST OF I-81 EARLY THIS EVENING.

NYZ015>018-022>025-044-055-PAZ038-032300-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BRADFORD-
646 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 6:37 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
637 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     VERNON                  43.08N  75.54W
09/02/2013                   ONEIDA             NY   EMERGENCY MNGR

            TREES DOWN AT BOTH VERNON AND DELTA DAM IN ONEIDA
            COUNTY.

&&

MJN
Local storm report, Sep 2, 7:16 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
716 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      SMYRNA                  42.69N  75.57W
09/02/2013                   CHENANGO           NY   EMERGENCY MNGR

            WATER AND DEBRIS OVER DUNHAM ROAD. ALSO SEVERAL
            LOCATIONS ON STATE ROUTE 80.

&&

JAB
Local storm report, Sep 2, 7:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E FABIUS              42.84N  75.95W
09/02/2013  M1.00 INCH       ONONDAGA           NY   FACEBOOK

            PICTURE POSTED TO OUR WALL.

&&

HEDEN
Local storm report, Sep 2, 7:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 N UTICA               43.13N  75.23W
09/02/2013                   ONEIDA             NY   NEWSPAPER

            MULTIPLE TREES SNAPPED AT THE BASE. PICTURE VIA THE
            UTICA OD WEBSITE. SEYMOUR PARK

&&

HEDEN
Local storm report, Sep 2, 8:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
813 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     1 SW PLAINFIELD CENTER  42.83N  75.19W
09/02/2013                   OTSEGO             NY   911 CALL CENTER

            TREES DOWN THROUGHOUT TOWN OF PLAINFIED.

&&

HEDEN
Local storm report, Sep 2, 8:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     1 NE GILBERTSVILLE      42.48N  75.31W
09/02/2013                   OTSEGO             NY   911 CALL CENTER

            TREES DOWN ACROSS TOWN OF BUTTERNUTS.

&&

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:25 PM EDTSevere Thunderstorm WarningBGMDelaware50 min
Sep 2, 9:33 PM EDTFlash Flood WarningBGMDelaware3 hr
Sep 2, 9:48 PM EDTSpecial Weather StatementBGMSullivan27 min
Sep 2, 11:28 PM EDTRiver Flood WarningBGMDelaware3 hr

Nearby

Flash Flood Warnings in New York, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.